Alert archive / Kansas / River Flood Warnings in 2008
River Flood Warning 33, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Aug 9, 2008, 9:29 PM CDT for Coffey County, Kansas. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2008, 9:29 PM CDT (02:29 UTC)
- Expired
- Aug 10, 2008, 3:13 AM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- Moderate
County Coffey County, KS
The radar
The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Neosho River at Le Roy (LRYK1).
- Action stage
- 18 ft
- Minor stage
- 23 ft
- Moderate stage
- 23 ft
- Major stage
- 38 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KTOP 100229 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 929 PM CDT SAT AUG 09 2008 ...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING STREAMS IN KANSAS... NEOSHO RIVER AT LEROY AFFECTING COFFEY COUNTY SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS. SHALLOW FLOWING WATER CAN WASH A CAR FROM THE ROADWAY. ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER. STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO AND LOCAL MEDIA. KSC031-101029- /O.NEW.KTOP.FL.W.0033.080810T0229Z-080811T1212Z/ /LRYK1.2.ER.000000T0000Z.080810T1200Z.080810T1812Z.NO/ 929 PM CDT SAT AUG 09 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A * FLOOD WARNING FOR THE NEOSHO RIVER AT LEROY. * UNTIL MONDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 8:00 PM SATURDAY THE STAGE WAS MISSING. * MINOR FLOODING WAS FORECAST. * FLOOD STAGE IS 23.0 FEET. * FORECAST...THE RIVER WILL CREST NEAR 26 FEET SUNDAY MORNING. * IMPACT...AT 27.0 FEET...THE MISSOURI...PACIFIC AND THE MISSOURI... KANSAS...TEXAS RAILROAD TRACKS OVERFLOW. $$
1 follow-up statement
000 WGUS83 KTOP 100813 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 313 AM CDT SUN AUG 10 2008 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN KANSAS... NEOSHO RIVER AT LEROY AFFECTING COFFEY COUNTY SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS. SHALLOW FLOWING WATER CAN WASH A CAR FROM THE ROADWAY. ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER. STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO AND LOCAL MEDIA. KSC031-100843- /O.CAN.KTOP.FL.W.0033.000000T0000Z-080811T1212Z/ /LRYK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 313 AM CDT SUN AUG 10 2008 THE FLOOD WARNING IS CANCELLED FOR THE NEOSHO RIVER AT LEROY. * FLOOD STAGE IS 23.0 FEET. * THE LATEST ESTIMATED STAGE WAS 20.5 FT AT 1 AM SUNDAY. * THE RIVER IS CRESTING AND IS NO LONGER EXPECTED TO FLOOD. * FORECAST...THE RIVER WILL SLOWLY FALL TO NEAR 17 FEET BY 7 AM SUNDAY. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Aug 9, 6:39 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 9, 6:39 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 639 PM CDT SAT AUG 9 2008 .UPDATE... UPDATED FOR THE 00Z TAFS. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... CHALLENGING NEAR TERM FORECAST WITH MVFR TO IFR CIGS ALREADY AFFECTING TOP/FOE/MHK...BUT VFR CIGS JUST NORTHEAST WITH DRIER AIRMASS BUILDING INTO THE NORTHERN MO. GFS MORE PROGRESSIVE BRINGING THE LOW LEVEL DRY AIR INTO NE KS LATE TONIGHT. THE NAM HOLDS ONTO LL MOISTURE AND ATTENDANT MVFR/IFR CIGS THROUGH THE MORNING...BUT IS HANDLING CURRENT PRECIP AND MOISTURE FIELDS RATHER POORLY...SO THIS SOLUTION WAS GIVEN LESSER WEIGHT. BELIEVE PRIMARY PRECIP AXIS TONIGHT WILL SET UP SOUTH OF THE LOCAL TERMINALS...AND HAVE KEPT FORECAST AT EACH TERMINAL DRY...WITH A MENTION OF VCSH AT MHK CLOSER TO THE BEST MOISTURE AXIS. IF CLOUDS DO CLEAR SOONER THAN EXPECTED AT TOP/FOE...MAY SEE A BETTER CHANCE FOR FOG SUNDAY MORN. CIGS WILL GRADUALLY IMPROVE TO VFR AFTER AROUND 18Z. LUNDE && .PREV DISCUSSION... /ISSUED 322 PM CDT SAT AUG 9 2008/ DISCUSSION... WIDESPREAD PRECIPITATION CONTINUES OVER MUCH OF THE CWA AT FORECAST TIME. BANDS OF HEAVY RAINFALL REMAIN IN PLACE OVER PORTIONS OF EAST CENTRAL KS...BUT OVERALL PRECIPITATION HAS BEEN WEAKENING IN INTENSITY ON THE BACK SIDE OF AN MCV CROSSING THE KS TURNPIKE NEAR THE OSAGE AND LYON COUNTY BORDER. SEVERAL COUNTY FLOOD WARNINGS REMAIN IN EFFECT THROUGH THE AFTERNOON HOURS AS SEVERAL LOCATIONS ACROSS NORTH CENTRAL AND EAST CENTRAL KS HAVE RECEIVED 3 TO 4 INCHES OF RAIN TODAY. TONIGHT AND TOMORROW...EXPECT PRECIPITATION TO DIMINISH IN COVERAGE AND INTENSITY THIS AFTERNOON AS MCV MOVES SOUTHEAST THROUGH THE REMAINDER OF THE FORECAST AREA. SOME MAINLY RAIN SHOWER ACTIVITY WILL LIKELY LINGER ACROSS THE AREA AS ISENTROPIC LIFT BATTLES WEAK SUBSIDENCE ASSOCIATED WITH THE MCV. A STRONG UPPER LVL SHORTWAVE TROUGH MOVING SOUTH THROUGH THE GREAT LAKES REGION WILL SEND A WEAK BACK DOOR TYPE FRONTAL BOUNDARY SOUTHWEST TOWARDS THE CWA TONIGHT. THIS WEAK BOUNDARY COMBINED WITH STRENGTHENING LOW LVL ISENTROPIC LIFT ARE EXPECTED TO WORK TO REDEVELOP PRECIPITATION OVER THE CWA TONIGHT. PRECIPITATION MAY INITIALLY REDEVELOP OVER THE WESTERN PORTIONS OF THE CWA TONIGHT...AND THEN PUSH SOUTHEAST. ADDITIONAL HEAVY RAINFALL TONIGHT LOOKS MOST LIKELY ALONG THE SOUTHERN ROW OF COUNTIES IN THE CWA...SO THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT. THE HEAVY RAINFALL POTENTIAL IS EXPECTED TO SHIFT SOUTHEAST AFTER MIDNIGHT TO MAINLY AREAS SOUTH OF INTERSTATE 35 AS THE LOW LEVEL JET VEERS BRINGING THE BEST LOW LEVEL ISENTROPIC LIFT SOUTHEAST. NOT ENOUGH CONFIDENCE IN BEST AREA OF INITIATION TO TRIM BACK WATCH YET...BUT LATER SHIFTS CAN MONITOR LATEST TRENDS AND BEGIN TO TRIM NORTH CENTRAL COUNTIES FROM THE WATCH IF INITIATION DOES NOT LOOK LIKELY. PRECIPITATION CHANCES WILL PUSH SOUTHEAST ON SUNDAY AS BACK DOOR FRONTAL BOUNDARY VEERS LOW LVL FLOW SUFFICIENTLY TO END ANY ISENTROPIC LIFT OVER EAST CENTRAL KS. LIGHT PRECIPITATION WILL LIKELY CONTINUE THROUGH THE MORNING HOURS...AND THEN DIMINISH IN THE AFTERNOON. STRATUS DECK LOOKS TO HOLD OVER MUCH OF THE CWA ON SUNDAY. CLOUDS MAY SLOWLY LIFT/BREAK UP TOWARDS THE AFTERNOON HOURS...BUT EXPECT CLOUD COVER TO KEEP HIGHS IN THE UPPER 70S TO LOWER 80S. CAVANAUGH THE UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER THE ROCKIES SUNDAY NIGHT THROUGH MONDAY NIGHT WITH SEVERAL SHORT WAVES MOVING OVER THE TOP OF THE RIDGE AND INTO NORTHEAST KANSAS ON NORTHWEST FLOW ALOFT. THIS PATTERN KEEPS OUR CWA IN A MORE ACTIVE PATTERN WITH CHANCES OF SHOWERS AND THUNDERSTORMS PERSISTING. GIVEN THE UNCERTAINTY OF TIMING OF THESE WAVES...HAVE GENERALLY GONE WITH WIDELY SCATTERED OR SCATTERED POPS THROUGH THIS PERIOD. DAYTIME TEMPERATURES SHOULD ALSO HOLD IN THE LOW TO MID 80S FOR HIGHS MONDAY. ON TUESDAY...THE RIDGE AXIS BROADENS SLIGHTLY AND SOUTHERLY WINDS WARM DAYTIME HIGHS INTO THE UPPER 80S TO LOWER 90S WITH A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON. TOWARD THE END OF THE EXTENDED PERIOD...THURSDAY THROUGH SATURDAY...MODELS SHOW CLOSED UPPER LOW DROPPING SOUTH INTO THE NORTHERN PLAINS. GFS NOT QUITE AS AGGRESSIVE OR AS FAST WITH THIS UPPER LOW AS THE ECMWF. HOWEVER...IF THIS DEVELOPS AS MODELS SUGGEST...A RAINY PATTERN WITH COOLER THAN NORMAL TEMPERATURES IS POSSIBLE. GIVEN UNCERTAINTY IN THE MODEL SOLUTIONS ON TIMING...HAVE UPPED POPS IN THE EXTENDED PORTION OF THE FORECAST TO INDICATE TREND TOWARD WET WEATHER. STARK AVIATION... FOR THE 18Z TAFS...IFR VSBYS AND CIGS WILL CONTINUE TO AFFECT TAF SITES AS BANDS OF HEAVY RAINFALL MOVE THROUGH THE AREA. CIGS EXPECTED TO RECOVER TO MVFR AFTER HEAVIER BANDS OF PRECIPITATION MOVE THROUGH TAF SITES. VSBYS WILL LIKELY IMPROVE TO VFR CONDITIONS WHEN PRECIPITATION BECOMES LIGHT. AFTER THE FIRST ROUND OF PRECIPITATION THIS AFTERNOON...ANOTHER CHANCE FOR SHOWER AND TSTM DEVELOPMENT EXISTS OVER TAF SITES TONIGHT. TOP AND FOE ARE MORE LIKELY TO SEE THIS PRECIPITATION OVERNIGHT. EXPECT MVFR CIGS TO CONTINUE THROUGH THE END OF THE 18Z TAF PERIOD. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR KSZ034-KSZ035-KSZ037. FLASH FLOOD WATCH UNTIL 10 AM SUNDAY FOR KSZ054-KSZ058-KSZ059. &&
Hazardous weather outlook, Aug 9, 3:16 PM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 316 PM CDT SAT AUG 9 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-102030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 316 PM CDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA ONCE AGAIN TONIGHT. SOME THUNDERSTORMS MAY PRODUCE ADDITIONAL HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING TONIGHT...ESPECIALLY FOR AREAS ALONG AND SOUTH OF A DELPHOS TO GARNETT LINE. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAVY RAINS MAY PERSIST INTO SUNDAY MORNING FOR AREAS GENERALLY SOUTH OF INTERSTATE 35. THUNDERSTORM CHANCES RETURN TO THE ENTIRE OUTLOOK AREA MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH AND ANY OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE IN TOPEKA. CAVANAUGH
In the hours before
Local storm report, Aug 9, 3:55 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT SAT AUG 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HEAVY RAIN 2 NNW DUNLAP 38.60N 96.38W
08/09/2008 M2.50 INCH MORRIS KS TRAINED SPOTTER
&&
STARKLocal storm report, Aug 9, 4:45 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SAT AUG 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HEAVY RAIN 5 E JUNCTION CITY 39.02N 96.74W
08/09/2008 M5.00 INCH GEARY KS TRAINED SPOTTER
MEASURED RAINFALL ACCUMULATED SINCE LAST NIGHT.
&&
JTLLocal storm report, Aug 9, 5:30 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT SAT AUG 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HEAVY RAIN 11 ESE MANHATTAN 39.11N 96.39W
08/09/2008 M2.58 INCH RILEY KS TRAINED SPOTTER
RAINFALL TOTAL SINCE 7 AM.
&&
JTLLocal storm report, Aug 9, 7:10 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT SAT AUG 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HEAVY RAIN E MELVERN 38.51N 95.63W
08/09/2008 E2.50 INCH OSAGE KS TRAINED SPOTTER
RAINFALL TOTAL SINCE APPROXIMATELY 3 AM.
&&
JTLThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:21 PM CDT | River Flood Warning | TOP | Riley | 12 hr |
| Aug 10, 12:02 PM CDT | River Flood Warning | TOP | Clay | 7 hr |
| Aug 10, 2:19 PM CDT | River Flood Warning | TOP | Lyon | 19 hr |
Nearby
River Flood Warnings in Kansas, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.